Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 16, 2017, 5:09 PM EDT for Centre County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 5:09 PM EDT (21:09 UTC)
- Expired
- Jun 16, 2017, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Centre County, PA
The radar
The State College radar (KCCX), 25 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:15 PM EDT | FLASH FLOOD | Zion, PA | WATER OVER ROUTE 64 |
| Jun 16, 5:15 PM EDT | FLASH FLOOD | Zion, PA | ZION BACK ROAD UNDERWATER IN WALKER TOWNSHIP |
| Jun 16, 6:16 PM EDT | FLASH FLOOD | State College, PA | INTERSECTION OF BEAVER AND ATHERTON FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WGUS51 KCTP 162109
FFWCTP
PAC027-170000-
/O.NEW.KCTP.FF.W.0006.170616T2109Z-170617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
509 PM EDT FRI JUN 16 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
South central Centre County in central Pennsylvania...
* Until 800 PM EDT.
* At 507 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain over Bellefonte and State College. The storms are
nearly stationary. Over one inch of rain has already fallen near
Zion and the storms will continue to produce rain in Central
Centre County for at least another hour. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
State College, Bellefonte, Port Matilda, Ramblewood, Zion, Pine
Grove Mills, Madisonburg, Houserville, Milesburg and Bald Eagle
State Park.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4106 7756 4105 7758 4097 7751 4097 7746
4096 7744 4073 7768 4072 7771 4073 7772
4072 7777 4074 7783 4069 7795 4074 7813
4075 7817 4108 7761
$$
Dangelo2 follow-up statements
838
WGUS71 KCTP 162223
FFSCTP
Flash Flood Statement
National Weather Service State College PA
623 PM EDT FRI JUN 16 2017
PAC027-170000-
/O.CON.KCTP.FF.W.0006.000000T0000Z-170617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Centre PA-
623 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CENTRAL CENTRE COUNTY...
Local law enforcement reported flooding near Zion. Up to two inches
of rain have already fallen near Zion, but the rain is becoming much
lighter. The rain will be tapering off through 7 PM EDT, with little
if any rain after then.
Some locations that will experience flooding include...
State College, Bellefonte, Zion, Pine Grove Mills, Spring Mills,
Houserville, Milesburg and Bald Eagle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
&&
LAT...LON 4106 7756 4105 7758 4097 7751 4097 7746
4096 7744 4073 7768 4072 7771 4073 7772
4072 7777 4074 7783 4069 7795 4074 7813
4075 7817 4108 7761
$$
Dangelo265
WGUS71 KCTP 162359
FFSCTP
Flash Flood Statement
National Weather Service State College PA
759 PM EDT FRI JUN 16 2017
PAC027-170009-
/O.EXP.KCTP.FF.W.0006.000000T0000Z-170617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Centre PA-
759 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL CENTRE COUNTY WILL
EXPIRE AT 800 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose an immediate threat in Centre County.
LAT...LON 4106 7756 4105 7758 4097 7751 4097 7746
4096 7744 4073 7768 4072 7771 4073 7772
4072 7777 4074 7783 4069 7795 4074 7813
4075 7817 4108 7761
$$
DangeloWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:34 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 16, 3:34 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service State College PA 334 PM EDT Fri Jun 16 2017 .SYNOPSIS... An unsettled weather pattern will remain over the state into early next week. Look for showers and thunderstorms to develop each afternoon as well. A cold front will move through the area early in the work week bringing cooler and drier conditions. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Showers and thunderstorms increasing in coverage and intensity early this afteroon. Most of central and southern areas of the forecast area can expect to see rainfall for a while this afternoon into early evening. Some of the rainfall will bring brief heavy downpours. Flash flood guidance is rather high for the southeast half of the forecast area in response to the recent dry weather. This should help reduce the flood potential, but any storms that train or move slow enough are capable of producing minor flooding for the remainder of the afternoon. Look for showers to decrease in intensity after sunset with another muggy and mild night with valley fog formation closer to sunrise. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Atmosphere changes little Saturday with abundant low level moisture in place. Diurnally driven showers and thunderstorms are expected for form again, especially across the southern half of the state. Look for warm temperatures well into the 80s by the afternoon. Broken record for the overnight hours with mild and humid conditions with more fog formation late. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Model and ensemble guidance remain in good agreement on the development of a modestly strong mid/upper level trough over the Great Lakes by Monday, with multiple waves progressing around the base of the trough and ejecting northeast into Canada. The most likely period for showers and thunderstorms (Sun-Mon) will focus along the associated surface cold front which is progged to slowly push southeast and reach the Mid Atlantic coast by 20/12z. Precipitation will be focused mainly to the west of the Appalachians on Sunday before shifting east on Monday. Temperatures are fcst to trend above average over the weekend with max readings in the mid 80s to low 90s on Sunday. Max heat index is projected to reach the mid/upper 90s across portions of the mid- lower Susquehanna Valley. Unlike the recent heat episode, the duration of hot temperatures will be shorter and last 2 days at most (limited area-SEPA). Lower humidity and near average temperatures are likely following the cold frontal passage into the middle part of next week. Another shortwave is fcst to rotate through the trough around midweek before the upper level pattern turns more zonal by the end of next week. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Look for scattered showers and thunderstorms across the region this afternoon and evening and again on Saturday and Sunday. Valley fog formation close to sunrise each morning as well. .OUTLOOK... Sat...AM cig/fog restrictions. PM TSRA impacts SE. Sun...Patchy AM fog east. PM TSRA impacts NW half. Mon...TSRA impacts, esp SE half. Tue...SHRA NW. No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ross NEAR TERM...Ross SHORT TERM...Ross LONG TERM...Fitzgerald/Gartner AVIATION...Ross
Hazardous weather outlook, Jun 16, 5:52 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service State College PA 552 AM EDT Fri Jun 16 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-171000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 552 AM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms with damaging wind gusts, large hail and locally excessive rainfall are possible late Sunday, mainly across the northwest half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 16, 3:28 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
328 PM EDT FRI JUN 16 2017
PAZ012-018-162000-
Northern Centre PA-Northern Clinton PA-
328 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
NORTHERN CLINTON COUNTIES UNTIL 400 PM EDT...
At 327 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Pine Glen, moving southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Clarence, Monument and Orviston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4116 7765 4097 7787 4117 7806 4118 7806
4123 7797
TIME...MOT...LOC 1927Z 300DEG 12KT 4116 7796
EvanegoSpecial weather statement, Jun 16, 3:41 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
341 PM EDT FRI JUN 16 2017
PAZ017-162015-
Clearfield PA-
341 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
415 PM EDT...
At 341 PM EDT, Doppler radar indicated a strong thunderstorm over
Lecontes Mills, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Karthaus, Lecontes Mills and Grassflat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4120 7808 4112 7810 4112 7811 4110 7810
4100 7812 4108 7835 4117 7835
TIME...MOT...LOC 1941Z 271DEG 16KT 4112 7830
EvanegoSpecial weather statement, Jun 16, 3:59 PM EDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service State College PA 359 PM EDT FRI JUN 16 2017 PAZ012-018-019-045-162030- Northern Centre PA-Southern Clinton PA-Northern Clinton PA- Southern Centre PA- 359 PM EDT FRI JUN 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE... SOUTHERN CLINTON...NORTHERN CLINTON...AND SOUTHERN CENTRE COUNTIES UNTIL 430 PM EDT... At 358 PM EDT, Doppler radar indicated a strong thunderstorm near Monument, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph are possible. Locations impacted include... Monument, Bald Eagle State Park, Blanchard, Orviston, Howard and Beech Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4109 7791 4122 7785 4121 7751 4093 7761 TIME...MOT...LOC 1958Z 289DEG 15KT 4112 7783 Evanego
Special weather statement, Jun 16, 4:09 PM EDT, 1 hour before
Special Weather Statement
National Weather Service State College PA
409 PM EDT FRI JUN 16 2017
PAZ017>019-025-162030-
Northern Centre PA-Clearfield PA-Blair PA-Southern Centre PA-
409 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CENTRE...SOUTHERN
CLEARFIELD...AND NORTHERN BLAIR COUNTIES UNTIL 430 PM EDT...
At 407 PM EDT, Doppler radar indicated a strong thunderstorm near
Houtzdale, moving east at 35 mph.
Torrential rainfall is occurring. Up to an inch and a half of rain
is possible. Pea size hail and winds in excess of 40 mph are
possible.
Locations impacted include...
Port Matilda, Black Moshannon State Park, North Philipsburg, Osceola
Mills, South Philipsburg, Philipsburg, Sandy Ridge, Houtzdale,
Chester Hill, Bald Eagle, Ramey, Brisbin, Grassflat and Morrisdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The torrential rainfall may lead to minor flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 4102 7808 4083 7800 4074 7810 4064 7842
4065 7842 4066 7840 4072 7835 4073 7844
4080 7846
TIME...MOT...LOC 2007Z 250DEG 32KT 4076 7837
DangeloSpecial weather statement, Jun 16, 4:32 PM EDT, 37 minutes before
Special Weather Statement National Weather Service State College PA 432 PM EDT FRI JUN 16 2017 PAZ024-025-162115- Blair PA-Cambria PA- 432 PM EDT FRI JUN 16 2017 ...SPECIAL WEATHER STATEMENT... At 431 PM EDT, Doppler radar indicated a strong thunderstorm over Loretto, moving northeast at 25 mph. Torrential rain is expected. Pea size hail and winds in excess of 30 mph are possible. Locations impacted include... Portage, Ebensburg, Altoona, Loretto, Gallitzin, Horseshoe Curve, Prince Gallitzin State Park, Cresson, Sankertown, Lilly, Tunnelhill, Cassandra, Chest Springs, Ashville, Colver, Peoples Natural Gas Field, Allegheny Portage Railroad National Historic Site, Penn State Altoona, Saint Francis University and Mt. Aloysius College. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This area received heavy rain last evening and very wet. && LAT...LON 4068 7854 4050 7831 4038 7868 4052 7882 TIME...MOT...LOC 2031Z 233DEG 23KT 4051 7866 Evanego
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:22 PM EDT | Flash Flood Warning | CTP | Bedford, Blair | 3 hr |
| Jun 15, 10:12 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
| Jun 15, 11:05 PM EDT | Areal Flood Warning | CTP | Bedford, Blair | 3 hr |
| Jun 16, 1:12 AM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 2 hr |
| Jun 16, 1:51 AM EDT | Areal Flood Advisory | CTP | Bedford, Blair | 114 min |
| Jun 16, 3:28 PM EDT | Special Weather Statement | CTP | Centre | 32 min |
| Jun 16, 3:41 PM EDT | Special Weather Statement | CTP | Clearfield | 34 min |
| Jun 16, 3:59 PM EDT | Special Weather Statement | CTP | Clinton | 31 min |
| Jun 16, 4:09 PM EDT | Special Weather Statement | CTP | Clearfield | 21 min |
| Jun 16, 4:31 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Centre, Clearfield, Huntingdon and 1 more | 3 hr |
| Jun 16, 4:32 PM EDT | Special Weather Statement | CTP | Cambria | 43 min |
| Jun 16, 4:38 PM EDT | Flash Flood Warning | CTP | Cambria | 3 hr |
| Jun 16, 5:52 PM EDT | Special Weather Statement | CTP | Juniata | 23 min |
| Jun 16, 7:13 PM EDT | Areal Flood Warning | CTP | Cambria | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.